Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 40, NWS Huntsville, AL

April 19, 2009Lawrence County, Morgan County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 19, 2009, 6:17 PM CDT for Lawrence County, Morgan County, Alabama. It was in force for 28 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2009, 6:17 PM CDT (23:17 UTC)
Expired
Apr 19, 2009, 6:45 PM CDT
In force
28 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Lawrence County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:21 PM CDTHAIL 0.5Moulton, ALPEA AND DIME SIZE HAIL REPORTED IN MOULTON
Apr 19, 6:23 PM CDTTSTM WND DMG2 Sse Moulton, ALTREES SNAPPED OFF AND ROOF DAMAGE ON HWY 33 AT PLEASANT GROVE CHURCH IN WREN. TIME ESTIMATED FROM RADAR.
Apr 19, 6:23 PM CDTTORNADO 12 Se Moulton, ALCONCRETE INDUSTRIAL FACILITY SUSTAINED COMPLETE ROOF LOSS AND SIGNIFICANT STRUCTURAL DAMAGE ALONG HIGHWAY 157 2 MILES SOUTHEAST OF MOULTON. ADDITIONAL DAMAGE OCCURRED ALONG COUNTY ROADS 99 AND 100 BETWEEN WREN AND MOULTON WHERE MULTIPLE TREES WERE SNAPPED AND
Apr 19, 6:24 PM CDTHAIL 0.75Wren, AL
Apr 19, 6:29 PM CDTTSTM WND GST 70Moulton, AL
Apr 19, 6:29 PM CDTHAIL 0.88Moulton, ALPEA AND NICKEL SIZE HAIL IN DOWNTOWN MOULTON REPORTED BY BOTH AMATEUR RADIO AND EMERGENCY MANAGERS.
Apr 19, 6:41 PM CDTHAIL 0.25Danville, ALPEA SIZE HAIL JUST NORTH OF DANVILLE.
Apr 19, 6:45 PM CDTTORNADO1 Wnw Neel, ALSEVERAL LARGE TREES WERE SNAPPED AND UPROOTED BETWEEN PUNKIN CENTER AND NEEL...JUST NORTH OF IRON MAN ROAD. A TREE FELL ON A MOBILE HOME OFF OF BLANKENSHIP ROAD BUT NO ONE WAS INJURED. ADDITIONAL TREES WERE SNAPPED AND UPROOTED ALONG HAZEL STREET. ESTIMATED PA
Apr 19, 6:55 PM CDTTSTM WND DMG1 Wnw Neel, ALTREES AND POWER LINES DOWN, HOMES DAMAGED ON BLANKENSHIP ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 4:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 192317
TORHUN
ALC079-103-192345-
/O.NEW.KHUN.TO.W.0040.090419T2317Z-090419T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
617 PM CDT SUN APR 19 2009

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
  SOUTHERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 645 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  LANDERSVILLE...OR ABOUT NEAR MOULTON...MOVING EAST AT 30 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  WREN.
  MOULTON.
  SPEAKE.
  NEEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THIS THUNDERSTORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN WESTERN 
PORTIONS OF LAWRENCE COUNTY...NEAR THE MOUNT HOPE AREA. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3458 8705 3437 8705 3439 8741 3452 8742
TIME...MOT...LOC 2315Z 265DEG 28KT 3446 8736

$$

KDW
2 follow-up statements
000 
WWUS54 KHUN 192325
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
625 PM CDT SUN APR 19 2009

ALC079-103-192345-
/O.CON.KHUN.TO.W.0040.000000T0000Z-090419T2345Z/
MORGAN AL-LAWRENCE AL-
625 PM CDT SUN APR 19 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTHERN
LAWRENCE AND WEST CENTRAL MORGAN COUNTIES...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR MOULTON...MOVING
EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SPEAKE...DANVILLE AND NEEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 620 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A WALL CLOUD JUST 
WEST OF MOULTON. THIS STORM HAS A HISTORY OF PRODUCING DAMAGE NEAR 
MOUNT HOPE...AND MAY PRODUCE A TORNADO AT ANY TIME IF YOU ARE IN 
ITS PATH...SEEK SAFE SHELTER IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3458 8705 3437 8705 3439 8741 3452 8742
TIME...MOT...LOC 2324Z 265DEG 28KT 3446 8728

$$

BCC
000 
WWUS54 KHUN 192342
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
642 PM CDT SUN APR 19 2009

ALC079-103-192349-
/O.EXP.KHUN.TO.W.0040.000000T0000Z-090419T2345Z/
MORGAN AL-LAWRENCE AL-
642 PM CDT SUN APR 19 2009

...THE TORNADO WARNING FOR SOUTHERN LAWRENCE AND WEST CENTRAL MORGAN
COUNTIES EXPIRES AT 645 PM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATED ROTATION WITHIN THE 
THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED. 
THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE 
THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL 
LAWRENCE...NORTHWESTERN MORGAN...AND SOUTHEASTERN LIMESTONE 
COUNTIES.  

HEAVY RAIN...LARGE HAIL UP TO QUARTER SIZE...GUSTY WINDS IN EXCESS 
OF 70 MPH...AND FREQUENT LIGHTNING WERE STILL POSSIBLE FROM THIS 
THUNDERSTORM. STAY INDOORS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3458 8705 3437 8705 3439 8741 3452 8742
TIME...MOT...LOC 2339Z 265DEG 28KT 3447 8714

$$

KDW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 19, 6:14 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 19, 6:14 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
614 PM CDT SUN APR 19 2009

.UPDATE...FOR 00Z TAFS.
&&

.AVIATION...
SEVERE SUPERCELL THUNDERSTORM 20-30S OF KMSL SHOULD STAY S OF KHSV
DURING NEXT 1-2 HRS ON PRESENT COURSE.  HOWEVER...ANVIL CB PRECIP
AND PERHAPS A FEW CG LIGHTNING STRIKES REMAIN POSSIBLE N OF THIS
STORM.  OTHER CONVECTION IN NERN MS MAY ALSO IMPACT BOTH KMSL/KHSV
BTWN 02-05Z.  OTRW...SPORADIC MVFR CIGS ARE ANTICIPATED BEHIND
FRONTAL PASSAGE LATER TONIGHT INTO EARLY MONDAY.  CIGS MAY RECOVER
TO VFR MONDAY AFTN.
&&

.DISCUSSION.../ISSUED AT 251 PM CDT/...
A SFC LOW OVER SERN MO HAD A CDFNT EXTENDING THRU ERN ARKANSAS WITH
CONVECTION DEVELOPING AHEAD OF THE FRONT. CLOSER TO HOME...LOCAL
RADARS ARE SHOWING A BAND OF SHRA/TSRA MOVING ACROSS OUR CWA ATTM.
THIS LINE OF PCPN EXTENDS FROM THE HUN AREA AND POINTS WEST. SO FAR
NO SVR WX WAS OCCURRING...AND NOT REALLY EXPECTING ANY SVR WX WITH
THIS BAND OF PCPN.

HOWEVER AS THE CDFNT (NOW OVER ERN ARKANSAS) MOVES EAST THIS
EVENING...THE CHC OF SVR WX WILL INCREASE OVER THE CWA. THE BEST
TIMING OF SVR WX WILL BE 5-6 PM OVR NW AL...7-8 PM OVER THE HUN
AREA AND 9-10 PM IN NERN AL. MAIN THREAT OF SVR WX WILL BE
DAMAGING WINDS/LARGE HAIL. OUR CWA DOES HAVE ENOUGH LOW LEVEL
SHEAR TO PRODUCE A FEW ISOLATED TORNADOES. THE SVR WX THREAT WILL
BE OVER BY MIDNIGHT.

MONDAY/TUESDAY...THE LARGE/SLOW MOVING UPPER LOW THAT IS BRINGING
ALL OF THE SVR WX POTENTIAL ATTM...WILL HANG ARND UNTIL TUESDAY
MRNG. THUS WITH WEAK DISTURBANCES SWINGING ARND THE UPPER LOW AND
COLD 5H TEMPS...WILL KEEP A LOW POP IN FOR SHOWERS UNTIL TUESDAY
MRNG. THE CHC OF PCPN SHOULD END BY TUESDAY AFTN AND EVENING.

REST OF THE EXTENDED FCST...LARGE UPPER RIDGE/SFC HIGH WILL BUILD
IN ACROSS THE AREA. THIS WILL BEGIN A WARMING TREND WITH TEMPS IN
THE LOWER 80S BY THE END OF THE NEXT WEEK. GFS ALSO DOES HINT AT
FEW AFTN/EVENING SHOWERS/TSRA BY THE END OF NEXT WEEK...BUT FOR
NOW WILL KEEP DRY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PREV DISCUSSION...07
AVIATION...KULA
Hazardous weather outlook, Apr 19, 12:55 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT SUN APR 19 2009

ALZ001>010-016-TNZ076-096-097-200500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1255 PM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN INITIAL LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH THROUGH THE
CENTRAL TENNESSEE VALLEY EARLY THIS AFTERNOON. A STRONG THUNDERSTORM
OR TWO CANNOT BE RULED OUT...BUT CONDITIONS SHOULD GENERALLY BE TOO
STABLE WITH THIS FIRST ROUND OF THUNDERSTORMS.

A BRIEF BREAK IN THE RAIN IS POSSIBLE BEHIND THE LINE...AND THE SUN
MAY COME OUT FOR A TIME. HOWEVER...THIS WILL ALLOW CONDITIONS TO
DESTABILIZE...CAUSING THUNDERSTORMS TO REDEVELOP ALONG OR AHEAD OF
AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE...
CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND DAMAGING
WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

ESTIMATED TIMING FOR THE FRONT IS AROUND 5 PM FOR NORTHWEST
ALABAMA...AROUND 7 PM FOR THE INTERSTATE 65 CORRIDOR...THEN EXITING
INTO GEORGIA BY 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

SOME ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...MAINLY
NORTH OF THE TENNESSEE RIVER AS REMNANT MOISTURE FROM THE MAIN
SYSTEM THAT BROUGHT THE COLD FRONT MOVES NORTHEAST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED LATE THIS AFTERNOON AND TONIGHT.

BCC

In the hours before

Special weather statement, Apr 19, 3:14 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CDT SUN APR 19 2009

ALZ006-192045-
MADISON-
314 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MADISON COUNTY UNTIL 345
PM CDT...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TONEY...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE POSSIBLE WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GLADSTONE...ELKWOOD.
  MERIDIANVILLE.
  HAZEL GREEN...MOORES MILL.
  FISK.
  PLEVNA...NEW MARKET.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BCC
Special weather statement, Apr 19, 3:57 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT SUN APR 19 2009

ALZ006-192200-
MADISON-
357 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 5 PM CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK REPEATED HEAVY RAINFALL ACROSS MADISON COUNTY. THE NEXT STORM
CONTAINING HEAVY RAINFALL WAS LOCATED NEAR TRIANA...MOVING NORTHEAST
AT 40 MPH.

HEAVY DOWNPOURS WILL CONTINUE WITH THESE STORMS. ADDITIONAL RAINFALL
AMOUNTS OF UP TO 1 INCH ARE POSSIBLE FROM THESE THUNDERSTORMS. WHEN
COMBINED WITH THE RAIN THAT HAS ALREADY FALLEN...THIS NEXT ROUND OF
HEAVY RAINFALL WILL CREATE RUNOFF PROBLEMS AND PONDING OF WATER ON
AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Apr 19, 4:32 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 PM CDT SUN APR 19 2009

ALZ001>003-192200-
COLBERT-FRANKLIN-LAUDERDALE-
432 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 500 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM MOVING INTO PRENTISS AND ITAWAMBA COUNTIES IN
NORTHEASTERN MISSISSIPPI...MOVING NORTHEAST AT 40 MPH.

UP TO GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WINDS
UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM. THIS STORM WILL BE MOVING INTO WESTERN
PORTIONS OF FRANKLIN AND COLBERT COUNTIES BY 500 PM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY...PLEASANT SITE.
  MYNOT...ALLSBORO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Local storm report, Apr 19, 5:23 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             RED BAY                 34.44N 88.14W
04/19/2009  E2.00 INCH       FRANKLIN           AL   PUBLIC

            EGG SIZE HAIL REPORTED NEAR RED BAY.

0513 PM     HAIL             RED BAY                 34.44N 88.14W
04/19/2009  E2.75 INCH       FRANKLIN           AL   PUBLIC

            GOLF BALL TO BASEBALL SIZE HAIL REPORTED IN DOWNTOWN RED
            BAY.

&&

CCROWE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:48 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin42 min
Apr 19, 4:51 PM CDTAreal Flood WarningHUNMadison5 hr
Apr 19, 5:23 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin37 min
Apr 19, 5:55 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence50 min
Apr 19, 5:58 PM CDTTornado WarningHUNFranklin, Lawrence32 min
Apr 19, 6:34 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan41 min
Apr 19, 6:51 PM CDTSevere Thunderstorm WarningHUNCullman39 min
Apr 19, 6:57 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan48 min

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.